Oregon, 2011Heavy Snow in Oregon, February 18 to 19, 2011
February 18 to 19, 2011 · NWS MFR · 1 event in 1 county or zone
The lingering effects of a long lived winter storm brought a round of heavy snow to parts of South Central Oregon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The lingering effects of a long lived winter storm brought a round of heavy snow to parts of South Central Oregon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Feb 18, 8:21 PM PST, 1 hour 39 minutes earlier.
Area forecast discussion, Feb 18, 8:21 PM PST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
821 PM PST FRI FEB 18 2011
.DISCUSSION...HIGH TEMPERATURES WERE ABOUT 10 DEGREES BELOW NORMAL
ACROSS THE REGION TODAY...WITH 40S ON THE WEST SIDE AND 30S ON THE
EAST SIDE AND MOST OF NORTHERN CALIFORNIA. SIGNIFICANT INSTABILITY
PER THE AFTERNOON MEDFORD BALLOON SOUNDING GENERATED SOME RAIN AND
SNOW SHOWERS...BUT THE 0.25 INCHES OF PRECIPITABLE WATER LIMITED THE
ACTIVITY TO MAINLY LIGHT SHOWERS.
AN UPPER LOW IS SWINGING SOUTH OVER OFFSHORE WATERS TONIGHT...WHILE
A POTENT SHORTWAVE IS MOVING NORTH FROM CENTRAL CALIFORNIA...AND
WILL USHER SNOW INTO AREAS MAINLY EAST OF THE CASCADES. MODELS AND
WATER VAPOR TRENDS SUGGEST A DEFORMATION ZONE WILL STRETCH ACROSS
NORTHERN CALIFORNIA AND SOUTHERN OREGON LATE TONIGHT INTO TOMORROW.
THIS...ALONG WITH UPSLOPE EASTERLY FLOW...WILL ALLOW FOR 3 TO 6
INCHES TO FALL THROUGH TOMORROW NIGHT IN CITIES SUCH AS KLAMATH
FALLS...LAKEVIEW...AND ALTURAS. 00Z MODELS HAVE NOT CHANGED
SIGNIFICANTLY FROM PREVIOUS RUNS...SO NO EDITS WERE MADE TO THE QPF
OR SNOWFALL FORECAST. THE NAM ALSO SUGGESTS THE HIGHER TERRAIN OF
JACKSON AND SISKIYOU COUNTIES...ABOVE 2000 FEET...WILL SEE SOME
SNOWFALL BY SATURDAY EVENING AND POPS IN THIS VICINITY NEED TO BE
EXAMINED DURING THE OVERNIGHT SHIFT. BELOW AVERAGE TEMPERATURES WILL
LIKELY CONTINUE THROUGH THE WEEKEND...WITH THE MODELS INCREASINGLY
INDICATING A VERY COLD PERIOD DURING THE MIDDLE TO LATTER PART OF
NEXT WEEK. SEE THE PREVIOUS DISCUSSION BELOW FOR MORE DETAILS ON THE
EVOLVING FORECAST SITUATION.
&&
.AVIATION...MOUNTAIN OBSCURATION WILL SPREAD ACROSS THE FORECAST AREA
TONIGHT AS MOISTURE MOVES UP FROM THE SOUTH. SNOW WILL BRING
VISIBILITIES DOWN TO IFR ACROSS MOST OF THE EAST SIDE TONIGHT...IN
ALTURAS FIRST AND THEN KLAMATH FALLS AND LAKEVIEW EARLY SATURDAY
MORNING. A MIX OF MVFR AND IFR CEILINGS WILL OCCUR EAST OF THE
CASCADES TONIGHT THROUGH SATURDAY DUE TO UPSLOPE NORTHEAST FLOW. ON
THE WEST SIDE...NORTH FLOW WILL CAUSE MAINLY MVFR CEILINGS IN THE
UMPQUA BASIN WHILE LOW CEILINGS ARE POSSIBLE IN THE ROGUE
VALLEY...THOUGH HOW LOW THE BASES WILL REACH WILL BE A CHALLENGE
TONIGHT. CURRENT THINKING IS MVFR CEILINGS ARE LIKELY GIVEN THE
CURRENT UNSTABLE AIR MASS.
&&
.PREV DISCUSSION... /ISSUED 419 PM PST FRI FEB 18 2011/
SHORT TERM...SATELLITE SHOWS ACTIVE WEATHER ROTATING WITHIN A
DEEP AND BROAD UPPER TROUGH ENCOMPASSING THE WEST. TWO CENTERS OF
ACTION ARE NOTED...ONE CLOSED LOW CENTER DROPPING SOUTHWARD OFF
THE NORTH OREGON COAST AND STRONG SHORTWAVE ACTIVITY LIFTING
NORTHWARD THROUGH NORTHERN CALIFORNIA.
THE OREGON COAST LOW IS PUSHING A COLD FRONT INTO THE COAST RANGE
WHICH IS SPREADING SOUTHWARD AND SLIGHTLY INLAND THIS AFTERNOON.
SNOW LEVELS ARE CLOSE TO 2000 FT. THE CA SYSTEM IS SPREADING
AMPLE RAIN AND SNOW NORTHWARD THROUGH THE BAY AREA ACROSS
SACRAMENTO TO NEAR RENO...MOVING NORTH. AS THE TWO SYSTEMS
CONVERGE...OUR AREA WILL BE CAUGHT IN THE MIDDLE WITH AN UPPER
DEFORMATION REGION SETTING UP ACROSS THE EAST SIDE AND EXTENDING
BACK OVER THE SISKIYOUS. INCREASING CLOUDS WILL OCCUR TONIGHT WITH
THE COAST PRECIP TAPERING OFF AND SNOW DEVELOPING ACROSS AREAS
EAST OF THE CASCADES.
EASTERLY WINDS AND FAIRLY WIDESPREAD SNOW WILL BE THE RULE OVER THE
EAST SIDE THROUGH SATURDAY AND SATURDAY NIGHT. 1 TO 3 INCHES OF
SNOW WILL OCCUR IN EACH PERIOD...BELOW TRADITIONAL ADVISORY
CRITERIA. ALSO...DESPITE THE WEEKEND TIMING...WE FEEL THERE IS
NOT A SUFFICIENT IMPACT POSED HERE FOR HEADLINES. THIS MAY CHANGE
HOWEVER IF UPCOMING SHIFTS SEE THE NEED. THERE IS SOME
UNCERTAINTY IN THE WESTWARD AMOUNT AND EXTENT OF THE PRECIP. THE
LATEST NAM FORECASTS ADVERTISE MORE FALLING ACROSS THE SOUTH
CASCADES...SISKIYOUS...AND INTO SOUTHERN JACKSON AND JOSEPHINE
COUNTIES. HAVE HEDGED TOWARD THE MORE COMMON SOLUTION OF THE GFS
AND ECMWF HERE...DISCOUNTING THE NAM'S HIGHER TOTALS ACROSS THE
WEST. WE'LL NEED TO KEEP AN EYE ON THIS HOWEVER BECAUSE IF THE NAM
PANS OUT THE AREA AROUND ASHLAND STANDS A CHANCE TO GET UP TO A
FEW INCHES OF SNOW. STAVISH
LONG TERM...THE MODELS ARE IN GOOD AGREEMENT SHOWING AN UPPER
TROUGH FROM CANADA DROPPING DOWN INTO THE REGION LATE TUESDAY
THROUGH THURSDAY. THIS WOULD BRING A MODIFIED ARCTIC AIRMASS INTO
THE AREA WITH SNOW LEVELS LOWERING TO WEST SIDE VALLEY FLOORS LATE
TUESDAY NIGHT AND THE POTENTIAL FOR SOME SNOW ACCUMULATIONS
ESPECIALLY ALONG THE COAST AND INTO THE DOUGLAS COUNTY AREA. THE
ECMWF IS A BIT FASTER WITH THE UPPER TROUGH DROPPING SOUTH AND
BRINGS THE PRECIPITATION INTO THE COOS AND DOUGLAS COUNTY AREA
BEGINNING LATE TUESDAY MORNING INTO THE AFTERNOON. THE GFS IS
ABOUT 6 HOURS SLOWER. ON WEDNESDAY THE GFS SHOWS A SIGNIFICANT
SHORTWAVE MOVING DOWN THE BACKSIDE OF THE TROUGH AND DOWN THE
OREGON COAST WEDNESDAY INTO THURSDAY. THE ECMWF DOES NOT SHOW THIS
FEATURE THOUGH AND ONLY KEEPS A LIGHT SHOWERY PATTERN OVER THE
AREA. A SHORTWAVE AS FORECAST BY THE GFS WOULD BRING ADDITIONAL
SNOW ACROSS THE CWA. SNOW LEVELS DURING THIS PERIOD ARE FORECAST
BY THE GFS TO BE DOWN TO AROUND 500 FEET AT TIMES. AS THIS PERIOD
OF THE FORECAST BECOMES MORE CERTAIN WILL HAVE TO CONSIDER
POSSIBILITY FOR SNOW ACCUMULATION ACROSS THE AREA INCLUDING IN
WEST SIDE VALLEYS. THE ECMWF SOLUTION WOULD LEAD TO A SLIGHTLY
DRIER PATTERN WITH LITTLE ACCUMULATIONS BUT CONTINUED COLD
TEMPERATURES.
BY FRIDAY INTO SATURDAY...THE MODELS DIVERGE WITH THE GFS KEEPING A
COLD TROUGH OVER THE AREA WITH CONTINUED SHOWERS AND THE ECMWF
SHOWING THE TROUGH MOVING TO THE EAST AND A PACIFIC LOW PRESSURE
SYSTEM MOVING IN FROM THE WEST. THE ECMWF SOLUTION SOLUTION TRENDS
TOWARDS SLIGHTLY HIGHER SNOW LEVELS BUT SHOWS MODERATE RAIN AND SNOW
MOVING INTO THE CWA BY LATE FRIDAY. HAVE LEANED TOWARDS THE GFS AT
THIS TIME WITH CONTINUED COLDER THAN NORMAL TEMPERATURES AND
SHOWERS. WILL UPDATE AS NEEDED WITH FUTURE RUNS. CC
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FROST ADVISORY FROM 2 AM TO 8 AM PST SATURDAY FOR ORZ021.
CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST SATURDAY
FOR PZZ350-356.
SMALL CRAFT ADVISORY FOR WINDS FROM 4 AM TO 10 PM PST SATURDAY
FOR PZZ370-376.
HAZARDOUS SEAS WARNING FROM 10 AM TO 10 PM PST SATURDAY FOR
PZZ370-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 AM PST SATURDAY
FOR PZZ370-376.
SK/MS/CCHazardous weather outlook, Feb 18, 4:29 PM PST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
429 PM PST FRI FEB 18 2011
ORZ021-191600-
SOUTH CENTRAL OREGON COAST-
429 PM PST FRI FEB 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FROST ADVISORY WILL GO INTO EFFECT TONIGHT AT 2 AM PST SATURDAY.
IT WILL LAST UNTIL 8 AM PST SATURDAY. PLEASE SEE LATEST ADVISORY
MESSAGE FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST SATURDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED DURING THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
NO SPOTTER ACTIVATION WILL BE REQUIRED.
CAZ083>085-ORZ029>031-191600-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
429 PM PST FRI FEB 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED DURING THIS PERIOD.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A POTENT SYSTEM IS CURRENTLY MOVING NORTHWARD THROUGH CALIFORNIA.
THIS SYSTEM WILL RECEIVE A SHOT OF ADDITIONAL ENERGY AS IT CLIPS
THE EASTERN HALF OF OUR FORECAST AREA DURING THE DAY SATURDAY.
THERE IS A STRONG CHANCE OF ACCUMULATING SNOW FOR MUCH OF THESE
AREAS SATURDAY INTO SATURDAY NIGHT. PLEASE STAY TUNED FOR FURTHER
UPDATES AND A POSSIBLE WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OTTENWELLER
Heavy Snow, Central & Eastern Lake County
- When
- February 18, 10:00 PM PST to February 19, 11:30 AM PST
- Where
- Central & Eastern Lake County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.793, -120.387 (the zone’s center; the record gives no point)
A spotter SSW Silver Lake reported 12.0 inches of snow in 12 hours ending at 19/1030 PST. A spotter 19ESE Fort Rock reported 9.0 inches of snow in 13 hours ending at 19/1130 PST.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, February 18 to 19, 2011$860,000 · 50 kt wind · 18 events
- High Wind and Strong Wind in New Jersey, February 18 to 19, 2011$295,000 · 51 kt wind · 21 events
- High Wind and Strong Wind in Pennsylvania, February 18 to 20, 2011$290,000 · 53 kt wind · 10 events
- High Wind in Pennsylvania, February 18 to 19, 20111 injured · $220,000 · 50 kt wind · 6 events
- Strong Wind in Vermont, February 18 to 19, 2011$110,000 · 16 events
- High Wind in New Jersey, February 18 to 19, 2011$200,000 · 56 kt wind · 2 events
- Strong Wind in New York, February 18 to 19, 2011$60,000 · 9 events
- High Wind and Strong Wind in Delaware, February 18 to 20, 2011$70,000 · 50 kt wind · 4 events
- Strong Wind in Maryland, February 18 to 19, 20113 injured · $20,000 · 5 events
- Strong Wind in Wisconsin, February 18, 2011$30,000 · 15 events
- Blizzard and High Wind in Michigan, February 18 to 28, 2011$30,000 · 59 kt wind · 8 events
- Winter Storm and Winter Weather in Colorado, February 18 to 21, 201113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274481.